Lithium (Lithobid) is effective in
balancing mood in people with
bipolar disorder. How it works is not completely
understood. It may affect certain brain chemicals (
neurotransmitters) that cause mood changes.
Common side effects of lithium include:
Nausea, loss of appetite, feeling of fullness or
swollen stomach, and/or stomach upset.
Dry mouth, increased thirst,
and increased urination.
Headache, slight memory loss, or
Sensitivity to cold.
Slight hand tremor.
Lithium is a salt and acts like other salts (such
as sodium) in the body. Any change in the balance between body salts and
liquids (mostly water) in the body can change the amount of lithium in the blood. Lithium blood levels need to be kept within a safe
range. High levels can cause serious side effects, even death. Low levels can
cause symptoms of mania or depression. You will need to learn how to keep your
lithium blood levels at a safe and effective level and to recognize
the signs of
high lithium , which include drowsiness,
muscle twitching, and diarrhea.
It is very important to have your
blood tested regularly (from every week to every 6 or 12 months) to check
lithium blood levels.
You also need to be aware of the
Because lithium may make you tired and
less alert, avoid driving a car or using other dangerous machinery until you
know how lithium affects you.
Lithium increases your risk
of having a baby with certain types of birth defects. Talk to your doctor
before trying to become pregnant.
Breast-feeding while on lithium
is usually not recommended, since high levels of the medicine have
been found in breast milk. Talk to your doctor if you want to breast-feed while
you take lithium.
Do not drink alcohol if you are taking lithium. Lithium can hide the signs of alcohol intoxication. Your blood
alcohol levels could become dangerously high if you drink while taking this
Always seek medical treatment if you notice signs of too
much lithium in the blood.
Always tell each health professional who
treats you that you are taking lithium. Taking certain medicines can
interfere with the amount of lithium in your blood. Some medicines can cause
your lithium blood level to get too high and other medicines can cause it to
get too low.
ByHealthwise Staff Primary Medical ReviewerPatrice Burgess, MD - Family Medicine Specialist Medical ReviewerLisa S. Weinstock, MD - Psychiatry
This information does not replace the advice of a doctor. Healthwise, Incorporated disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the
How this information was developed to help you make better health decisions.